The Annals of Applied Probability

Maximum likelihood estimation of hidden Markov processes

Halina Frydman and Peter Lakner

Full-text: Open access

Abstract

We consider the process $dY_{t}=u_{t}\,dt+dW_{t},$ where $u$ is a process not necessarily adapted to $\mathcal{F}^{Y}$ (the filtration generated by the process $Y)$ and $W$ is a Brownian motion. We obtain a general representation for the likelihood ratio of the law of the $Y$ process relative to Brownian measure. This representation involves only one basic filter (expectation of $u$ conditional on observed process $Y$). This generalizes the result of Kailath and Zakai [Ann. Math. Statist. 42 (1971) 130-140] where it is assumed that the process $u$ is adapted to $\mathcal{F}^{Y}.$ In particular, we consider the model in which $u$ is a functional of $Y$ and of a random element $X$ which is independent of the Brownian motion $W.$ For example, $X$ could be a diffusion or a Markov chain. This result can be applied to the estimation of an unknown multidimensional parameter $\theta$ appearing in the dynamics of the process $u$ based on continuous observation of $Y$ on the time interval $[0,T]$. For a specific hidden diffusion financial model in which $u$ is an unobserved mean-reverting diffusion, we give an explicit form for the likelihood function of $\theta.$ For this model we also develop a computationally explicit E--M algorithm for the estimation of $\theta.$ In contrast to the likelihood ratio, the algorithm involves evaluation of a number of filtered integrals in addition to the basic filter.

Article information

Source
Ann. Appl. Probab. Volume 13, Number 4 (2003), 1296-1312.

Dates
First available in Project Euclid: 25 November 2003

Permanent link to this document
http://projecteuclid.org/euclid.aoap/1069786500

Digital Object Identifier
doi:10.1214/aoap/1069786500

Mathematical Reviews number (MathSciNet)
MR2023878

Zentralblatt MATH identifier
1035.62084

Subjects
Primary: 62M05: Markov processes: estimation 60J60: Diffusion processes [See also 58J65] 60J25: Continuous-time Markov processes on general state spaces

Keywords
Hidden diffusion financial models likelihood ratio maximum likelihood estimation E-M algorithm filtered integrals

Citation

Frydman, Halina; Lakner, Peter. Maximum likelihood estimation of hidden Markov processes. Ann. Appl. Probab. 13 (2003), no. 4, 1296--1312. doi:10.1214/aoap/1069786500. http://projecteuclid.org/euclid.aoap/1069786500.


Export citation

References

  • Bielecki, T. R. and Pliska, S. R. (1999). Risk sensitive dynamic asset management. J. Appl. Math. Optim. 39 337--360.
  • Dembo, A. and Zeitouni, O. (1986). Parameter estimation of partially observed continuous time stochastic processes. Stochastic Process. Appl. 23 91--113.
  • Elliott, R. J., Aggoun, L. P. and Moore, J. B. (1997). Hidden Markov Models. Springer, Berlin.
  • Feygin, P. D. (1976). Maximum likelihood estimation for continuous-time stochastic processes. Adv. in Appl. Probab. 8 712--736.
  • Haugh, M. B. and Lo, A. W. (2001). Asset allocation and derivatives. Quant. Finance 1 45--72.
  • Kailath, T. and Zakai, M. (1971). Absolute continuity and Radon--Nikodym derivatives for certain measures relative to Wiener measure. Ann. Math. Statist. 42 130--140.
  • Kallianpur, G. (1980). Stochastic Filtering Theory. Springer, New York.
  • Kallianpur, G. and Selukar, R. S. (1991). Parameter estimation in linear filtering. J. Multivariate Anal. 39 284--304.
  • Karatzas, I. and Shreve, S. E. (1988). Brownian Motion and Stochastic Calculus. Springer, New York.
  • Kim, T. and Omberg, E. (1996). Dynamic nonmyopic portfolio behavior. Rev. Financial Studies 9 141--161.
  • Kutoyants, Y. A. (1984). Parameter Estimation for Stochastic Processes. Helderman, Berlin.
  • Lakner, P. (1998). Optimal trading strategy for an investor: The case of partial information. Stochastic Process. Appl. 76 77--97.
  • Lipster, R. S. and Shiryayev, A. N. (1977). Statistics of Random Processes 1. Springer, New York.
  • Lipster, R. S. and Shiryayev, A. N. (1978). Statistics of Random Processes 2. Springer, New York.
  • Protter, P. (1990). Stochastic Integration and Differential Equations. Springer, New York.